Alert archive / South Carolina / Tornado Warnings in 2009

Tornado Warning 19, NWS Charleston, SC

July 5, 2009Allendale County, Hampton County, South Carolina

NWS Charleston, SC issued this tornado warning at Jul 5, 2009, 10:14 PM EDT for Allendale County, Hampton County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 10:14 PM EDT (02:14 UTC)
Expired
Jul 5, 2009, 10:44 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 060214
TORCHS
SCC005-049-060300-
/O.NEW.KCHS.TO.W.0019.090706T0214Z-090706T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 PM EDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...
  NORTH CENTRAL HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1100 PM EDT

* AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARTIN...OR
  ABOUT 13 MILES WEST OF ALLENDALE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  MARTIN...APPLETON...SEIGLING...ALLENDALE...FAIRFAX...SYCAMORE...
  BRUNSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3312 8137 3311 8127 3312 8119 3303 8107
      3293 8100 3289 8098 3295 8151 3296 8150
      3300 8149 3304 8153 3304 8155 3306 8157
TIME...MOT...LOC 0214Z 261DEG 25KT 3302 8152

$$
2 follow-up statements
000 
WWUS52 KCHS 060227
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1027 PM EDT SUN JUL 5 2009

SCC005-049-060300-
/O.CON.KCHS.TO.W.0019.000000T0000Z-090706T0300Z/
ALLENDALE SC-HAMPTON SC-
1027 PM EDT SUN JUL 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTH
CENTRAL HAMPTON AND CENTRAL ALLENDALE COUNTIES...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR APPLETON...OR
ABOUT OVER ALLENDALE...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ALLENDALE...APPLETON...BRUNSON...CROCKETVILLE...FAIRFAX...MILEY...
SEIGLING AND SYCAMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE A BRIEF...ISOLATED TORNADO. WHILE WIDESPREAD
DAMAGE IS UNLIKELY...WEAK TORNADOES CAN FLIP MOBILE HOMES...DOWN
TREES...AND BLOW CARS OFF THE ROAD. SEEK SAFE SHELTER.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3310 8116 3303 8107 3289 8098 3295 8144
      3302 8146 3306 8146
TIME...MOT...LOC 0226Z 285DEG 26KT 3302 8139

$$
000 
WWUS52 KCHS 060244
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 PM EDT SUN JUL 5 2009

SCC005-049-060253-
/O.CAN.KCHS.TO.W.0019.000000T0000Z-090706T0300Z/
ALLENDALE SC-HAMPTON SC-
1044 PM EDT SUN JUL 5 2009

...THE TORNADO WARNING FOR NORTH CENTRAL HAMPTON AND NORTHERN
ALLENDALE COUNTIES HAS BEEN CANCELLED...

AT 1043 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAS WEAKENED...AND WAS NO LONGER CAPABLE OF
PRODUCING TORNADOES. THE TORNADO WARNING HAS THEREFORE BEEN CANCELED.

ALTHOUGH THE TORNADO WARNING IS NO LONGER IN EFFECT...ADDITIONAL
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND AND HAIL MAY 
AFFECT THE AREA LATER TONIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO 
ALL HAZARDS FOR THE LATEST FORECASTS...WARNINGS AND STATEMENTS FROM 
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3310 8116 3303 8107 3289 8098 3295 8144
      3302 8146 3306 8146
TIME...MOT...LOC 0243Z 285DEG 26KT 3299 8125

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 5, 9:56 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 5, 9:56 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
956 PM EDT SUN JUL 5 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL APPROACH FROM THE NORTHWEST
THROUGH TONIGHT. A FRONT WILL SLOWLY DROP SOUTH INTO THE AREA ON
MONDAY...THEN STALL ACROSS SOUTHERN GEORGIA INTO WEDNESDAY. HIGH
PRESSURE WILL THEN BUILD IN FROM THE NORTH LATE IN THE WEEK INTO
THE UPCOMING WEEKEND...PUSHING THE FRONT FARTHER SOUTH OF THE
AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION WITH THE INITIAL MCS ACROSS SE GEORGIA CONTINUES TO
WANE...WHILE A SECOND AND STRONGER MCS OVER WEST CENTRAL GA AND
EAST CENTRAL ALABAMA CONTINUES TO SHIFT EASTWARD. A THIRD MCS IS
ALSO TAKING SHAPE OVER SC...JUST UPSTREAM FROM OUR CWFA THIS
EVENING...AND THIS ACTIVITY HAS THE GREATEST POTENTIAL TO PRODUCE
SEVERE WEATHER. WHILE THE MID LEVEL LAPSE RATES ARE POOR AND PARTS
OF THE AREA HAVE BEEN WORKED OVER FROM EARLIER CONVECTION...THE
MESO-ANALYSIS FROM THE SPC SUGGESTS THAT THERE IS SUFFICIENT
SBCAPE AND LIFTED INDICES FOR ACTIVITY TO MAKE IT INTO THE
NORTHERN AND WESTERN MOST PARTS OF THE FORECAST AREA TONIGHT.
THERE IS GOOD LOW LEVEL LAPSE RATES...FAVORABLE UPPER
DIVERGENCE...PWATS OF 2 INCHES OR GREATER...CONVECTION AND
POSSIBLE SEVERE WEATHER WILL BE MOST PREVALENT NW OF A LINE FROM
MCCLELLANVILLE TO NORTH CHARLESTON...WALTERBORO AND HAMPTON IN
SC...AND OVER JENKINS AND SCREVEN COUNTIES IN SE GA. DOWNDRAFT
CAPES OF 500-1000 J/KG SUPPORT LOCALIZED DAMAGING WINDS AS THE MAIN
RISK. HOWEVER...0-1 KM SRH OF 100 M2/SEC2 AND 30 KT OF 0-6 KM BULK
SHEAR INDICATE THAT ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY WITH LCL HEIGHTS DOWN NEAR 1000 FEET. WE
HAVE MADE ADJUSTMENTS TO ACCOUNT FOR THE LATEST THINKING IN THE
HWO...AND WE WILL ADD MENTION OF DAMAGING WINDS AND ISOLATED
TORNADOES TO THE ZONES FOR THE LOCATIONS MENTIONED ABOVE. HAIL
RISK IS TOO LOW TO INCLUDE GIVEN -20C HEIGHTS AROUND 26-27K FT.

WE WILL CARRY LIKELY POPS NORTH AND POPS DECREASING TO CHANCE
SOUTH THROUGH THE NIGHT...WITH TEMPS RANGING FROM THE LOWER AND
MIDDLE 70S MOST INLAND LOCATIONS TO THE UPPER 70S ALONG THE
IMMEDIATE COAST. FOG POTENTIAL IS TOO LOW GIVEN EXTENSIVE CLOUD
COVER AND TOO MUCH MIXING IN THE BOUNDARY LAYER.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY STILL LOOKS QUITE WET. THE SOUTHERN STREAM JET OVER
NORTHEAST NC IS ONLY EXPECTED TO STRENGTHEN WHILE THE AXIS SHIFTS
LITTLE DURING THE DAY. THERE IS SURPRISINGLY GOOD MODEL AGREEMENT
IN A SOLID REGION OF UPPER DIVERGENCE CENTERED OVER THE FORECAST
AREA FOR MUCH OF THE DAY MONDAY. THE FRONTAL BOUNDARY IS EXPECTED
TO BE LAYING ACROSS CENTRAL OR SOUTHERN SC DURING THE DAY WHILE A
PROGRESSION OF SHORTWAVES MOVE THROUGH. THE ADDITION OF DEEP
MOISTURE TO THE MIX /PWS APPROACHING 2.5 INCHES IN SPOTS/ SHOULD
RESULT IN FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS MONDAY. WE
CONTINUE TO CARRY LIKELY POPS EVERYWHERE...ALTHOUGH EVENTUALLY
CATEGORICAL POPS COULD BE JUSTIFIED. SEVERE POTENTIAL IS IFFY
GIVEN THE EXPECTED OVERCAST SKIES AND NEARLY SATURATED PROFILE. A
FEW DAMAGING DOWNBURSTS WOULD BE THE PRIMARY THREAT IF SOME
THUNDERSTORMS MANAGE TO ORGANIZE. WILL MAINTAIN MENTION IN THE HAZ
WX OUTLOOK. POTENTIALLY MORE LIKELY IS A HEAVY RAINFALL THREAT
GIVEN THE DEEP MOISTURE AND AMPLE FORCING. ON THE FLIP SIDE...0-6
KM WINDS WILL BE ON THE ORDER OF 20-30 KT...THUS THE CELLS SHOULD
BE MOVING. ACTIVITY TRAINING ACROSS THE SAME AREA WOULD BE THE
BIGGEST CONCERN.

CONVECTIVE COVERAGE SHOULD BEGIN TO DECREASE MONDAY EVENING AS
THE UPPER JET PUSHES OFF THE MID-ATLANTIC COAST AND THE SHORTWAVE
ENERGY GETS SHUNTED INTO SOUTHERN GA. THE GREATEST COVERAGE MAY
SHIFT INTO THE WATERS OVERNIGHT. STUCK PRETTY CLOSE TO THE NAM-12
WITH POPS...INDICATING CHANCE POPS TAPERING BACK TO SLIGHT CHANCE
OVER INLAND AREAS OVERNIGHT WITH SOLID CHANCE ACROSS THE WATERS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE CONTINUES TO DEPICT DIVERGENT SOLUTIONS WHEN
IT COMES TO WHERE A COLD FRONT WILL STALL OUT INTO THE MIDDLE OF THE
WEEK. THE ECMWF...CANADIAN AND TO A LESSER EXTENT THE NAM HAVE BEEN
MOST CONSISTENT IN SHOWING A COLD FRONT SAGGING FARTHER SOUTH INTO
THE FORECAST AREA ON TUESDAY...BEFORE STALLING ACROSS SOUTHERN
GEORGIA THROUGH WEDNESDAY. THE GFS FOR THE PAST COUPLE OF RUNS HAS
BEEN KEEPING THE FRONT FARTHER NORTH INTO CENTRAL AND SOUTHERN SOUTH
CAROLINA WHILE SEVERAL WAVES OF LOW PRESSURE TRACK ALONG IT. PREFER
TO LEAN MORE HEAVILY ON THE SOLUTIONS PROVIDED BY THE ECMWF AND
CANADIAN GIVEN THE BETTER RUN-TO-RUN CONSISTENCY. AFTERWORDS...MOST
GUIDANCE IS IN FAIRLY GOOD AGREEMENT IN SHOWING HIGH PRESSURE
BUILDING INTO THE AREA FROM THE NORTH AND PERSISTING INTO NEXT
WEEKEND.

THE FORECAST WILL REFLECT A SOLID CHANCE OF SHOWERS AND
THUNDERSTORMS ON TUESDAY AS THE FRONT DROPS ACROSS THE AREA. BY
WEDNESDAY...THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL BE
IN THE VICINITY OF THE FRONT...MAINLY ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA WHERE A CHANCE OF PRECIPITATION WILL CONTINUE...
WITH ONLY A SLIGHT CHANCE FARTHER TO THE NORTH. A WEAK WAVE OF LOW
PRESSURE COULD AFFECT THE AREA ON THURSDAY PUSHING DEEPER MOISTURE
FARTHER NORTH INTO THE AREA...AND A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST. DRIER CONDITIONS ARE THEN
EXPECTED THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS FROM THE
NORTH...WITH ONLY ISOLATED CONVECTION EXPECTED.

HIGH TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH TUESDAY...
RETURNING TO NEAR NORMAL VALUES WEDNESDAY AND THURSDAY...THEN
SLIGHTLY ABOVE NORMAL THROUGH THE WEEKEND.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
SOUTHWEST WINDS AROUND 10 KNOTS WILL CONTINUE AT BOTH CHS AND SAV
TERMINALS TONIGHT. MAIN CONCERN WILL BE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS OVER THE NEXT 24 HOURS. MVFR CIGS ARE LIKELY AT
BOTH TERMINALS BETWEEN 18Z MONDAY THROUGH 00Z TUESDAY.

FOR CHS...A CLUSTER OF LIGHT SHOWERS CONTINUES TO SHIFT EAST
TOWARDS THE TERMINAL BUT IS NOT EXPECTED TO DIRECTLY IMPACT THE
TERMINAL IT. HAVE KEPT VCSH UNTIL 01Z TO ACCOUNT FOR THE LIGHT
SHOWERS. WILL KEEP MENTION OF CBS OVERNIGHT AT THE CHS TERMINAL AS
CONDITIONS WILL REMAIN UNSTABLE. UNCERTAINTY STILL EXISTS IN
OVERALL COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH
TOMORROW MORNING. IN GENERAL...SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE BY TOMORROW MORNING AND WILL LIKELY BE IMPACTING THE
CHS TERMINAL BY 18Z MONDAY. THEREFORE...HAVE PUT A PREVAILING
GROUP OF LIGHT SHOWERS...CBS...AND RESULTING MVFR CIGS THROUGH 00Z
TUESDAY. PREVAILING THUNDERSTORMS IS NOT OUT OF THE QUESTION
AFTER 18Z MONDAY...BUT DUE TO UNCERTAINTY IN TIMING...HAVE KEPT
OUT OF TAF AT THIS TIME.

FOR SAV...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL SHIFT EAST
TOWARDS THE TERMINAL EARLY TONIGHT. THIS CLUSTER SHOWS SIGNS OF
WEAKENING BUT IS EXPECTED TO IMPACT THE SAV TERMINAL AS MODERATE
SHOWERS BETWEEN 00Z AND 03Z. MVFR VSBYS ARE POSSIBLE DURING THIS
ACTIVITY. HAVE ADDED TEMPO SHRA BETWEEN 00Z TO 03Z IN RESPONSE TO
THIS ACTIVITY. WILL MAINTAIN MENTION OF CBS OVERNIGHT THROUGH
TOMORROW AFTERNOON AS UNSTABLE CONDITIONS CONTINUE. UNCERTAINTY
REMAINS IN SHOWER AND THUNDERSTORM ACTIVITY IMPACTING THE SAV
THROUGH MID MORNING MONDAY. SHOWER AND THUNDERSTORM CHANCES HOWEVER...
WILL INCREASE MONDAY AFTERNOON. THEREFORE...HAVE PUT PREVAILING
-SHRA RESULTING IN MVFR CIGS ALONG WITH CBS BETWEEN 18Z MONDAY
THROUGH 00Z TUESDAY. PREVAILING THUNDERSTORMS IS NOT OUT OF THE
QUESTION AFTER 18Z MONDAY...BUT DUE TO UNCERTAINTY IN TIMING...
HAVE KEPT OUT OF TAF AT THIS TIME.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS APPEAR LIKELY
AT TIMES IN SHOWERS AND THUNDERSTORMS MONDAY NIGHT. VFR
CONDITIONS ARE THEN GENERALLY EXPECTED TO PREVAIL OUTSIDE OF
ISOLATED/SCATTERED CONVECTION TUESDAY THROUGH FRIDAY.

&&

.MARINE...
WITH THE ATLANTIC RIDGE SUPPRESSED FAR TO THE SOUTH ACROSS
SOUTHERN FLORIDA TONIGHT...AND A COLD FRONT TO THE NW ACROSS NC
AND TENNESSEE...THERE WILL BE SOME PINCHING TO THE PRESSURE
GRADIENT ACROSS THE LOCAL WATERS TONIGHT. THAT ALONG WITH A 20 TO
30 KT LOW LEVEL JET AND 1000 MB GEOSTROPHIC WINDS OF 20 KT OR
GREATER WILL RESULT IN WINDS ACROSS THE COASTAL WATERS REACHING AS
HIGH AS 20 KT ACROSS THE SC WATERS AND AMZ374...15 TO 20 KT ACROSS
AMZ354...AND EVEN AROUND 15 KT IN CHARLESTON HARBOR. SEAS WILL
BUILD ACCORDINGLY...BUT NO MORE THAN 4 OR 5 FT...HIGHEST OVER THE
NORTHERN SC WATERS AND THE OUTER GA WATERS. CONDITIONS WILL REMAIN
JUST BELOW SCA CONDITIONS...BUT MARINERS ARE ADVISED TO NAVIGATE
WITH EXTREME CARE DUE TO A 2 TO 4 FOOT WIND WAVE ON TOP OF A 1 TO
2 FOOT LONG PERIOD SWELL AROUND 10-11 SECONDS.

LOW-LEVEL JETTING WILL DROP OFF ON MONDAY BUT WILL INCREASE AGAIN
MONDAY NIGHT.

TUESDAY THROUGH FRIDAY...A COLD FRONT WILL DROP SOUTH ACROSS THE
AREA TUESDAY...STALLING SOMEWHERE ACROSS THE FAR SOUTHERN SOUTH
CAROLINA OR NORTHERN GEORGIA COASTAL WATERS INTO WEDNESDAY. HIGH
PRESSURE WILL THEN BUILD IN FROM THE NORTH THROUGH FRIDAY. WINDS AND
SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

33
Hazardous weather outlook, Jul 5, 9:38 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
938 PM EDT SUN JUL 5 2009

AMZ330-350-352-GAZ087-088-099>101-114-115-SCZ040-042>045-047>051-
060930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-JENKINS-SCREVEN-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
938 PM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TONIGHT
IN ASSOCIATION WITH A COLD FRONT APPROACHING FROM THE NORTHWEST...
UPPER LEVEL DISTURBANCES MOVING THROUGH FROM THE WEST...AND
VARIOUS SURFACE AND LOW LEVEL BOUNDARIES FROM EARLIER CONVECTION
TO INTERACT ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ONE
OR TWO OF THE STORMS MAY ALSO PRODUCE A TORNADO....ESPECIALLY FROM
ALLENDALE AND HAMPTON COUNTIES TO COLLETON...DORCHESTER...BERKELEY
AND CHARLESTON COUNTIES. LARGE HAIL APPEARS UNLIKELY...BUT IS NOT
ENTIRELY IMPOSSIBLE.

STORMS WILL WEAKEN AS THEY MOVE OVER THE COASTAL WATERS...BUT
STRONG WINDS ARE POSSIBLE...ESPECIALLY ACROSS THE CHARLESTON
COUNTY WATERS AND THE WATERS BEYOND 20 NM OFF THE COAST OF SOUTH
CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS...A FRONTAL BOUNDARY ALONG WITH AN UNSTABLE
AIRMASS COULD RESULT IN ISOLATED SEVERE THUNDERSTORMS AGAIN ON
MONDAY ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. THE
MAIN HAZARDS FROM THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE
DAMAGING WIND GUSTS...MARGINALLY SEVERE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION TONIGHT.

AMZ354-374-GAZ116>119-137>141-060930-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
938 PM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS...A FRONTAL BOUNDARY ALONG WITH AN UNSTABLE
AIRMASS COULD RESULT IN ISOLATED SEVERE THUNDERSTORMS AGAIN ON
MONDAY ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. THE
MAIN HAZARDS FROM THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE
DAMAGING WIND GUSTS...MARGINALLY SEVERE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Jul 5, 6:24 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
624 PM EDT SUN JUL 5 2009

SCZ045-052315-
BERKELEY-
624 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH
715 PM EDT...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WILSONS LANDING TO BLACK CREEK...OR ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF MANNING TO 14 MILES NORTHEAST OF
INDIAN FIELD...MOVING EAST AT 30 MPH.

AREAS IN AND AROUND WILSONS LANDING...PRIOLEAU...EADYTOWN...
MOOREFIELD...CROSS...PINEVILLE...JUDGE TOWN...RUSSELLVILLE...SOUTHERN
LAKE MOULTRIE...WILL BE IMPACTED THROUGH 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Local storm report, Jul 5, 6:40 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     PINEVILLE               33.43N 80.03W
07/05/2009  M48 MPH          BERKELEY           SC   OFFICIAL NWS OBS

&&

33
Special weather statement, Jul 5, 7:54 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
754 PM EDT SUN JUL 5 2009

GAZ099-100-114>116-137-138-060100-
BULLOCH-CANDLER-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
754 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIBERTY...WESTERN
BRYAN...BULLOCH...CANDLER...TATTNALL...EVANS AND NORTHWESTERN LONG
COUNTIES THROUGH 900 PM EDT...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF ALINE TO ALTAMAHA...OR ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF SWAINSBORO TO 6 MILES EAST OF PLANT HATCH...MOVING
EAST AT 25 MPH.

AREAS IN AND AROUND ALTAMAHA...REIDSVILLE...ALINE...FIVE POINTS...
FIVE POINTS...HUGHLAND...TISON...OLIFFTOWN...METTER...WILL BE
IMPACTED THROUGH 900 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Special weather statement, Jul 5, 7:58 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT SUN JUL 5 2009

GAZ100-101-115-116-060100-
BULLOCH-EFFINGHAM-EVANS-INLAND BRYAN-
758 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BRYAN...SOUTHEASTERN
BULLOCH...SOUTHERN EFFINGHAM AND EAST CENTRAL EVANS COUNTIES THROUGH
900 PM EDT...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
GRIMSHAW TO GROVELAND...OR ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF STATESBORO TO 8 MILES WEST OF PEMBROKE...MOVING EAST AT
25 MPH.

AREAS IN AND AROUND GRIMSHAW...DENMARK...BROOKLET...LEEFIELD...
ARCOLA...PEMBROKE AND STILSON WILL BE IMPACTED THROUGH 900 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Special weather statement, Jul 5, 9:04 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
904 PM EDT SUN JUL 5 2009

GAZ101-SCZ042-047-051-060145-
COASTAL JASPER-EFFINGHAM-HAMPTON-INLAND JASPER-
904 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL JASPER...
SOUTHWESTERN HAMPTON AND NORTHERN EFFINGHAM COUNTIES THROUGH 945 PM
EDT...

AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13
MILES NORTHWEST OF SPRINGFIELD TO SPRINGFIELD...MOVING EAST AT 20 MPH.

AREAS IN AND AROUND EGYPT...GRIFFIN LAKE...KILDARE...SPRINGFIELD...
SHAWNEE...OAKY...STILLWELL...WILL BE IMPACTED THROUGH 945 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:38 PM EDTSevere Thunderstorm WarningCHSAllendale67 min
Jul 5, 9:53 PM EDTSevere Thunderstorm WarningCHSAllendale, Berkeley, Colleton, Dorchester52 min
Jul 5, 10:41 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Dorchester, Hampton64 min

Nearby

Tornado Warnings in South Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.